Michigan, 2005

Ice Storm in Michigan, February 13 to 14, 2005

February 13 to 14, 2005 · NWS GRR · 5 events in 5 counties and zones

Snow changed to freezing rain during the late evening hours of February 13th, resulting in a minor ice storm which resulted in approximately three tenths to four tenths of an inch of ice accumulation which brought down some trees and power lines.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$25,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Snow changed to freezing rain during the late evening hours of February 13th, resulting in a minor ice storm which resulted in approximately three tenths to four tenths of an inch of ice accumulation which brought down some trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 13, 4:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 13, 4:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EST SUN FEB 13 2005

.SHORT TERM...
MAIN CHALLENGE IS FREEZING RAIN/MIXED PCPN EVENT FOR TONIGHT.

POTENT H5 SHORTWAVE IN THE CENTRAL PLAINS WILL BECOME NEGATIVELY
TILTED AS IT LIFTS NE TONIGHT. AT THE SURFACE A 996 MB LOW NEAR
KANSAS CITY WILL DEEPEN SLIGHTLY AS IT MOVES TO CENTRAL LAKE
MICHIGAN BY 12Z MONDAY AND TO FAR NRN LWR MI BY 18Z. A 50-60 KT H8
JET WILL DRIVE A VERY MOIST AIR MASS NORTH FROM THE GULF... WITH ONE
INCH PRECIPITABLE WATERS REACHING INTO SRN LWR MI. EXPECT A STRONG
SURGE OF WAA/ISENTROPIC LIFT PCPN TONIGHT NORTH OF THE APPROACHING
WARM FRONT THEN MORE DPVA RELATED PCPN MONDAY MORNING WITH THE UPPER
SYSTEM.

PROBLEM TONIGHT IS PCPN TYPES. LOW LEVEL EASTERLY FLOW HAS DRIVEN
THE SURFACE DEW POINTS DOWN INTO THE UPPER TEENS TO MID 20S AND THE
LEADING EDGE OF THE PCPN IS NOW ADVANCING INTO THIS AIR MASS. HAK.

MID LEVEL DRY SLOT WILL SHUT OFF SIGNIFICANT PCPN BY 18Z MONDAY...
WITH ONLY A FEW SCATTERED SHOWERS REMAINING FOR THE AFTERNOON. NEXT
CHALLENGE IS THE POSSIBILITY OF A QUICK HITTING PCPN EVENT FOR
TUESDAY. STRONG FRONTOGENETICAL FORCING DEVELOPS OVER SW MI NORTH OF
THE MAIN BAROCLINIC ZONE...AS NRN STREAM ENERGY BEGINS DROPPING IN
FROM THE NW. THERE IS ALSO A W-E 100-120KT 300 MB JET THROUGH THE
CENTRAL PLAINS WHICH GIVES SW MI SOME LEFT FRONT EXIT REGION JET
DYNAMICS. THICKNESSES SUPPORT MAINLY RAIN TO START THE DAY IN THE
SRN CWFA... BUT THEN ENOUGH COOLING TAKES PLACE IN THE AFTERNOON TO
SUPPORT SNOW. COULD BE AN INCH OR TWO OF ACCUMULATION FROM THIS
EVENT.

LAKE EFFECT SNOW SHOWERS SHOULD DEVELOP TOWARD WEDNESDAY AS NRN
STREAM CONTINUES TO DIG IN AND H8 TEMPS COOL BELOW -10C. ATTM
MOISTURE DOES NOT LOOK PARTICULARLY IMPRESSIV
THE H5 TROUGH IN PLACE AND WITH 850 MB TEMPS DOWN AROUND -16 C.  A
FEW SNOW SHOWERS COULD LINGER INTO THURSDAY, BUT CHANCES FOR LIGHT
SNOW WILL DIMINISH THROUGH THE DAY AS THE H5 TROF SHIFTS EAST AND
850 MB TEMPS MODERATE.

A CLIPPER SYSTEM WILL PULL A COLD FRONT THROUGH OUR AREA FRIDAY,
BRINGING ANOTHER CHANCE FOR SNOW SHOWERS (MAINLY NORTH). THE AIR
MASS BEHIND THIS SYSTEM REALLY WONT BE MUCH COLDER. GFS PROGGED 850
MB TEMPS APPEAR MARGINAL AT BEST FOR SCATTERED LAKE EFFECT SNOW
SHOWERS FRIDAY NIGHT INTO SATURDAY.

BOTTOM LINE... TEMPS WILL AVG PRETTY CLOSE TO NORMAL THROUGH THE
EXTENDED FCST PERIOD WITH A FEW CHANCES FOR LIGHT SNOW SHOWERS AND
FLURRIES (BEST CHANCE FOR LIGHT SNOW WILL COME WEDNESDAY NIGHT).

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FREEZING RAIN ADVISORY 6 PM TO
MIDNIGHT FOR CLINTON EATON INGHAM IONIA KENT MUSKEGON OTTAWA
COUNTIES.

FREEZING RAIN ADVISORY 6 PM TO 6 AM FOR CLARE GRATIOT ISABELLA LAKE
MASON MECOSTA MONTCALM NEWAYGO OCEANA OSCEOLA COUNTIES.

&&

MEADE
Hazardous weather outlook, Feb 13, 6:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 PM EST SUN FEB 13 2005

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141106-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
605 PM EST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A MIXTURE OF SNOW...SLEET AND FREEZING RAIN IS LIKELY TONIGHT
MAINLY ALONG AND NORTH OF INTERSTATE 96. ICE ACCUMULATIONS OF ONE
TENTH TO ONE QUARTER OF AN INCH ARE POSSIBLE BEFORE THE
PRECIPITATION CHANGES TO ALL RAIN AFTER MIDNIGHT.

ICE JAMS STILL PERSIST ON SOME RIVERS AND SOME SMALL FLUCTUATIONS IN
RIVER LEVELS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME LIGHT SNOW IS POSSIBLE TUESDAY WITH LAKE EFFECT SNOW SHOWERS
EXPECTED ON WEDNESDAY AND THURSDAY.

ICE JAMS WILL PERSIST ON SOME RIVERS AND SOME SMALL FLUCTUATIONS IN
RIVER LEVELS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAURENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Osceola

When
February 13, 8:00 PM EST to February 14, 8:00 AM EST
Where
Osceola forecast zone
Property damage
$50,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Clare

When
February 13, 8:00 PM EST to February 14, 8:00 AM EST
Where
Clare forecast zone
Property damage
$50,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Ice Storm, Mecosta

When
February 13, 8:00 PM EST to February 14, 8:00 AM EST
Where
Mecosta forecast zone
Property damage
$50,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Isabella

When
February 13, 8:00 PM EST to February 14, 8:00 AM EST
Where
Isabella forecast zone
Property damage
$50,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Ice Storm, Gratiot

When
February 13, 8:00 PM EST to February 14, 8:00 AM EST
Where
Gratiot forecast zone
Property damage
$50,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437179, 5437180, 5437181, 5442374, 5442375.